Ice Storm, Hartford
- When
- November 16, 10:00 PM EST to November 17, 3:00 PM EST
- Where
- Hartford forecast zone
- Property damage
- $2.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
A major ice storm caused significant damage in north central Connecticut. There were numerous reports of downed trees, limbs, and power lines as a result of one-half to three-quarters of an inch of icing.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A major ice storm caused significant damage in north central Connecticut. There were numerous reports of downed trees, limbs, and power lines as a result of one-half to three-quarters of an inch of icing. An estimated 100,000 customers in Hartford and Tolland Counties were left without power because of the storm.Damage was especially severe in western Hartford County, where entire communities such as Hartland, Granby, Simsbury, and Canton were left without power for as much as five days. Sections of Canton were completely isolated due to downed trees and wires, according to local police. In Burlington, widespread damage was reported. Trees crashed down on cars, punched through picture windows, ripped off electrical wires, stripped gutters, and shattered chimneys. Downed trees blocked roads in Bristol. The damage from the ice storm was compounded by high winds one day later. Gusts as high as 50 mph hampered the cleanup effort, downing more trees and branches which were weighted down by ice. Total damage from the storm in Hartford County was estimated at two million dollars.The damage was less severe in neighboring Tolland County, but there were still many reports of downed trees, limbs, and wires countywide. Total damage was estimated at half a million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 16, 10:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EST SAT NOV 16 2002
...WORSE ICING EXPECTED...
SFC TEMPS RUNNING ABT 3-5 DEGS COLDER THAN SFC TEMPS ON AVN/ETA MDLS
INDICATED. PAST CPL HRS TEMPS HV COOLED TO 30 AT CEF...AND TO 32 IN
N FOSTER RI. ALSO RCVD RPT OF 29 DEG WITH ZR AT N GRANBY CT. SOME
SNOW STILL OCCURRING IN SW NH BUT EVERYWHR SHUD BE LIQUID BY
MIDNIGHT. ALL MDLS INDICATE ABOUT 1 INCH OF QPF BY 7 AM UP NR MA/NH
BORDER WHERE TEMPS WL REMAIN BLO FRZG. ONLY HAVE HAD 0.1 TO 0.15
INCHES SO FAR...SO ANOTHER 0.85 TO COME.
SIGNIFICANT GLAZING...OF 3/4 INCHES TO 1 INCH IS LIKELY ON TREES AND
POWER LINES IN THE WARNED AREA FROM FRANKLIN CO. TO N. WORCESTER CO.
TO N. MIDDLESEX CO. IN MA...AND IN CHESHIRE/HILLSBOROUGH COUNTIES IN
SRN NH. WL EXTEND THE WARNING THRU 6 AM EXCEPT INTO SUN MRNG IN
CHESHIRE COUNTY...THRU 11 AM. THE POSSIBILITY EXISTS THAT THE
WARNING MAY NEED TO BE EXTENDED INTO THE ERLY MRNG HRS IN NRNMOST MA
ZNS TOO BUT FOR NOW WL CONCENTRATE ON OVERNIGHT HRS. WITH 3/4 TO 1
INCH OF ICE...THE DANGER OF MORE WIDESPREAD POWER OUTAGES IS
INCREASED.
WL EXTEND THE WINTER WX ADVISORY AREA THROUGH THE OVERNIGHT HOURS.
ALSO HV ISSUED WINTER WX ADVISORY FOR NRN HARTFORD...NRN
TOLLAND...AND NRN WINDHAM COUNTIES IN CT AND NW PROVIDENCE COUNTY IN
RI. THIS IS FOR LESSER AMOUNTS OF FREEZING RAIN OVERNIGHT...BETWEEN
1/4 AND 1/3 INCH.
MARINE...HV LOWERED GALE TO SCA FOR NARR BAY.
.BOX...
CT...WINTER WX ADVISORY TO 6 AM NRN PTNS CTZ002>004.
MA...WS WARNING TO 6 AM MAZ02>05
WINTER WX ADVISORY TO 6 AM MAZ06-08>12
NH...WS WARNING TO 6 AM NHZ012
WS WARNING TO 11 AM SUN NHZ011
RI...WINTER WX ADVISORY TO 6 AM RIZ001.
MARINE...GLW ALL WATERS EXCEPT SCA NARR BAY.
GAF/MBCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-171130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 422 PM EST SAT NOV 16 2002 .DAY ONE... WINTER STORM WARNING TONIGHT FOR CHESHIRE AND HILLSBOROUGH COUNTIES IN NEW HAMPSHIRE...AND MIDDLESEX NORTH AND WEST OF INTERSTATE 495...FRANKLIN...AND NORTHERN WORCESTER COUNTIES IN MASSACHUSETTS. WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR WESTERN ESSEX...HAMPSHIRE...HAMPDEN...AND SOUTHERN WORCESTER COUNTIES IN MASSACHUSETTS. SNOW THIS EVENING WILL ACCUMULATE UP TO AN ADDITIONAL TWO INCHES...BEFORE CHANGING TO FREEZING RAIN THIS EVENING IN THE ADVISORY AREA...AND BY MIDNIGHT IN THE WARNING AREA. FREEZING RAIN WILL CHANGE TO RAIN AROUND MIDNIGHT IN THE ADVISORY AREA...AND AROUND DAYBREAK SUNDAY IN THE WARNING AREA. UP TO A QUARTER-INCH OF ICE IS LIKELY IN THE ADVISORY AREA...AND AROUND ONE-HALF INCH OF ICE IS LIKELY IN THE WARNING AREA. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REMINDED TO CALL IN THEIR REPORTS AFTER 2 INCHES OF SNOW...OR ONE-QUARTER INCH OF ICE. .DAYS TWO THROUGH SEVEN... ICING WILL ABATE IN THE INTERIOR OF MASSACHUSETTS AND NEW HAMPSHIRE SUNDAY MORNING. HEAVY RAIN IS LIKELY SUNDAY WITH AMOUNTS GENERALLY ONE TO TWO INCHES. A THUNDERSTORM IS POSSIBLE SUNDAY ON THE CAPE AND ISLANDS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
The national radar mosaic for the moment the first event began.
2 ice storm, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321293, 5321294, 5321295.